Georgia, 2019

Hail and Damaging Winds in Georgia, July 18, 2019

July 18, 2019 · NWS CHS · 5 events in 2 counties and zones

Scattered thunderstorms developed near a surface trough in the late afternoon hours across portions of southeast Georgia. A few of these thunderstorms became strong enough to produce damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered thunderstorms developed near a surface trough in the late afternoon hours across portions of southeast Georgia. A few of these thunderstorms became strong enough to produce damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 18, 2:56 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 18, 2:56 PM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
356 PM EDT Thu Jul 18 2019

.SYNOPSIS...
Into early next week, the area will remain hot and humid
between an inland trough of low pressure and Atlantic high
pressure. A cold front is expected to stall over or close to
the region by the middle of next week, bringing higher rain
chances and somewhat cooler temperatures.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Until Sunset: Radar shows thunderstorms far inland and along
portions of the sea breeze. SPC Mesoscale Analysis continues to
show MLCAPEs getting up to 2,500-3,000 J/kg and DCAPEs
approaching 1,200 J/kg. This could lead to some marginally
severe pulse storms with damaging winds. Steering winds aloft
are fairly light, which is causing slow storm movements. With
deep moisture in place (PWATs around 2"), very heavy rainfall is
a concern with local flooding possible in low-lying and poorly
drained areas. CAMs continue to be in good agreement showing the
thunderstorms diminishing around sunset.

Tonight: Our area will remain between Atlantic high pressure
and troughing inland. Both the synoptic models and the CAMs are
in good agreement showing land areas relatively dry while there
is a small risk of late night showers over the coastal waters.
Temperatures will remain mild.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
Friday through Sunday: Outside any thunderstorms, heat index values
will top out in the 105-109F range at many locations, and heat index
values could briefly top out around 110F at some locations near the
coast/just inland from the beaches as the sea breeze pushes inland.

Guidance depicts above normal PoPs Friday afternoon/early evening,
especially across southeast GA, due in part to an enhanced weakness
in the upper ridge over the region. capped maximum PoPs around 50
percent across SE GA, but locally greater PoPs could eventually be
required. In typical fashion for mid-July, a couple of pulse
thunderstorms could briefly become severe with damaging wind gusts.

Saturday and Sunday: Per latest guidance, only subtle changes in the
configuration of the upper ridge and inland surface trough could
translate to reduced coverage of diurnal/afternoon into evening
thunderstorms as compared with Friday afternoon/evening. The risk
for brief/isolated damaging wind gusts will continue each
afternoon/evening.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Moderate confidence this period. The low-level lee-side trough looks
to persist early in the week before deeper troughing likely moves
into the area for mid week. This will mean increasing rain chances
and lower temperatures, although hesitate to be too aggressive with
rain chances so far out given the rarity of summertime cold fronts
in this part of the country. Heat indices could still be near 110
degrees through Monday but the risk for Heat Advisories will likely
be over starting Tuesday.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
18Z TAFs: VFR for much of the afternoon. Thunderstorms are
expected across portions of the area from late this afternoon
through early this evening. The most likely times these will
occur near the TAF sites is covered by VCTS. There is a high
level of difficulty determining precise flight restrictions and
timing. Amendments may be made later based on radar trends and
possibly to add TEMPO groups. The thunderstorms will dissipate
by later this evening, allowing VFR to prevail.

Extended Aviation Outlook: VFR much of this period. Brief flight
restrictions and gusty/shifting winds could occur within/near
thunderstorms, especially during the afternoon/evening hours.
The chance for thunderstorms/associated flight restrictions could be
greatest Friday afternoon/evening and starting Tuesday as a cold
front approaches the region.

&&

.MARINE...
Tonight: The synoptic pattern will consist of high pressure in
the Atlantic and a trough inland. The surface pressure gradient
will become elevated the first half of the night, causing the
low level jet to set up. Expect S to SW winds up to 15-20 kt
with higher gusts through midnight. Winds will gradually ease
during the second half of the night, as the gradient lowers
slightly. Seas will be in the 2-4 ft range.

Friday through Tuesday: A typical summer pattern featuring a trough
of low pressure inland and offshore high pressure will support a
continuation of south/southwest winds through the period. Wind
speeds will be enhanced near the coast during the afternoon/evening
from the sea breeze and across coastal waters during the overnight.
Through this weekend, winds should remain capped around 20 knots and
seas should;d average 2-4 feet, below Small Craft Advisory levels.
Early next week, a cold front will approach the region, and the
probability for local SCA conditions could increase.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...RJB
AVIATION...
MARINE...
Hazardous weather outlook, Jul 18, 2:36 PM EST, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
336 PM EDT Thu Jul 18 2019

GAZ101-116>119-137>141-SCZ042>045-047>052-191945-
Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-
Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Hampton-Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
336 PM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Excessive Heat: Above normal temperatures in the mid to upper 90s
combined with dew point temperatures in the mid to upper 70s will
lead to heat indices near 110 degrees each afternoon through at
least Monday, especially near and east of I-95. Heat Advisories
could eventually be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099-100-114-115-SCZ040-191945-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
336 PM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-191945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
336 PM EDT Thu Jul 18 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 18, 3:44 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Charleston SC
444 PM EDT Thu Jul 18 2019

GAZ140-141-182130-
Inland McIntosh-Coastal McIntosh-
444 PM EDT Thu Jul 18 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF MCINTOSH COUNTY...

At 444 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Crescent, or 12 miles northeast of Darien.
This storm was nearly stationary.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Crescent, Harris Neck, Shellman Bluff, Eulonia, Pine Harbor,
Blackbeard Island, Valona and Sapelo Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3150 8145 3165 8138 3165 8134 3166 8132
      3164 8124 3160 8119 3156 8120 3154 8118
      3157 8116 3157 8115 3155 8115 3141 8128
TIME...MOT...LOC 2044Z 208DEG 4KT 3153 8134

DPB
Special weather statement, Jul 18, 4:28 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston SC
528 PM EDT Thu Jul 18 2019

GAZ116-118-182215-
Inland Chatham-Inland Bryan-
528 PM EDT Thu Jul 18 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND CHATHAM
COUNTIES...

At 527 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Richmond Hill, moving east at 5 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Savannah, Pooler, Richmond Hill, I-16/I-95 Interchange, Bloomingdale
and Burroughs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3212 8122 3193 8120 3192 8140 3193 8140
      3194 8141 3195 8146 3197 8148 3196 8149
      3196 8156 3197 8157 3197 8159 3203 8162
      3206 8166
TIME...MOT...LOC 2127Z 267DEG 5KT 3200 8138

DPB
Special weather statement, Jul 18, 4:37 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
537 PM EDT Thu Jul 18 2019

GAZ114-137-182230-
Tattnall-Long-
537 PM EDT Thu Jul 18 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND TATTNALL
COUNTIES...

At 537 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles southwest of Glennville, or 12 miles
northeast of Surrency, moving northeast at 10 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Glennville, Mendes and Donald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3206 8195 3183 8181 3179 8198 3182 8202
      3181 8203 3187 8211 3189 8212 3189 8213
      3191 8213 3190 8215 3191 8216 3190 8219
      3191 8222
TIME...MOT...LOC 2137Z 239DEG 10KT 3187 8209

DPB

The radar

The Jacksonville radar (KJAX), 119 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, McIntosh

When
July 18, 4:50 PM EST to 4:53 PM EST
Where
McIntosh County, 0.69 mi N of Pine Harbor
Measured
50 kt (58 mph) estimated gust
Injuries
6 direct, 0 indirect
Reported by
Other Federal Agency
Coordinates
31.540, -81.520

Military Police relayed a report that a tent was blown over during a training exercise resulting in 6 minor injuries. The event occurred near Evans Army Airfield.

Thunderstorm Wind, Bulloch

When
July 18, 6:01 PM EST to 6:02 PM EST
Where
Bulloch County, 3 mi SSE of Jimps
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.340, -81.810

Bulloch County dispatch reported a tree down on Sinkhole Road between G W Oliver Road and Highway 46.

Thunderstorm Wind, McIntosh

When
July 18, 6:04 PM EST to 6:05 PM EST
Where
McIntosh County, 0.69 mi N of Pine Harbor
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.540, -81.520

McIntosh County dispatch reported a tree down on Highway 251 near Highway 57.

Hail, Bulloch

When
July 18, 6:20 PM EST to 6:23 PM EST
Where
Bulloch County, 1.5 mi NNE of Brooklet
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.400, -81.660

Quarter sized hail reported in Brooklet.

Thunderstorm Wind, Bulloch

When
July 18, 6:23 PM EST to 6:24 PM EST
Where
Bulloch County, 1.5 mi NNE of Leefield
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.440, -81.610

Bulloch County dispatch reported a tree down on Stilson Leefield Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 844680, 844681, 844682, 844679, 844683.